Allergic to penicillin? Maybe not.A study showed that 19 of 20 people with that presumption were wrong.
According to a new study published recently in JAMA, many patients eschew using the safest antibiotic in the mistaken belief they are allergic to an entire class of antibiotics, including penicillins. Instead, they often rely on pricier drugs, which are associated with higher rates of complications and treatment failure. Or the patient is blasted with a broad-spectrum antibiotic which can increase the risk of antibiotic resistance later.
About 32 million people in the United States have a documented penicillin allergy, according to the report. Yet, true IgE-mediated allergies that cause anaphylaxis are uncommon. More than 95% of patients labeled as having a penicillin allergy ultimately are able to tolerate this class of drugs, the study concluded. . Most patients labeled with penicillin allergy do not undergo any evaluation to determine the accuracy or persistence of the allergy and often, a label of penicillin allergy alters treatment decisions resulting in subpar treatment.
Dr. Margaret Green, an infectious disease and travel specialist at UW Medicine’s Northwest Hospital and Medical Center, said that it’s prudent for doctors to ask patients about their history of allergy and consider referring them for testing, using a simple skin test, now available at Northwest, to see if they are indeed truly allergic.
Traditionally between 10 to 20 percent of the population report that they have had a negative reaction to penicillins, which often gets translated into the medical records as a true penicillin allergy.
“The reality is, at some point, people might have grown out of that reaction or they never had a reaction to the antibiotic to begin with,” she said.
The new test at UW Medicine’s Northwest Hospital offered at UW Medicine is a 3-step test which starts with a light scratch test on the patient’s forearm. If there is no reaction, a small dose is injected into the patient’s skin. Then, if there is no reaction, an oral challenge can be given. If the patient doesn’t develop any signs of an allergic reaction, the penicillin allergy designation can be removed from the patient’s record, Green said.
Penicillin allergy is often noted in childhood, Green said. For example, if a child develops a rash while taking antibiotics it might be misdiagnosed as a penicillin allergy when it was really due to a viral illness, she added, but then it stays on the medical record through adulthood.
- Barbara Clements, 206.221.6706, email@example.com
Downloadable media resources:
For details about UW Medicine, please visit http://uwmedicine.org/about.